Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 186, NWS State College, PA

July 14, 2000Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 14, 2000, 5:05 PM EDT for Lycoming County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 5:05 PM EDT (21:05 UTC)
Expired
Jul 14, 2000, 6:00 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Whole counties

County Lycoming County, PA

The radar

The State College radar (KCCX), 92 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:30 PM EDTThunderstorm WindSalladasburg, PATrees and wires down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 142107
SVRCTP
PAC081-142200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYCOMING COUNTY.

* UNTIL 600 PM EDT.

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTH OF SALLADASBURG TO
  JUST EAST OF JERSEY SHORE...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DUBOISTOWN AND GARDEN VIEW AT 515 PM.
  SOUTH WILLIAMSPORT AT 520 PM.
  MONTOURSVILLE AT 530 PM.
  MUNCY AT 545 PM.
  HUGHESVILLE AND PICTURE ROCKS AT 555 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4155 7735 4149 7728 4136 7724 4109 7725
          4126 7647 4140 7676 4151 7678 4160 7683

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:15 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 14, 3:15 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT FRI JUL 14 2000

POTENT COLD FRONT SUPPORTED BY A STRONG...DIGGING UPPER SHORTWAVE
WAS MOVING ACROSS LOWER MICH AT MID AFTERNOON...AND  WILL CARRY
STRONG TO SVR CONVECTION EAST ACROSS MUCH OF PENN LATE THIS
AFTERNOON AND THIS EVENING.

AS MENTIONED WITH THE MORNING PACKAGE...12Z ETA GRID POINT PROFILES
CONTINUE TO SUGGEST THE LIKELIHOOD FOR ROTATING UPDRAFTS ACROSS THE
SCENT COUNTIES OF PENN ALONG WITH THE SUSQ VALLEY BETWEEN 20Z AND
01Z. AFTERWARD...CAPES FALL OFF ENOUGH TO SUSTAIN LESS INTENSE...
BUT STILL STRONG MULTICELL STORMS IN SHORT LINES ACROSS THE ENTIRE
REGION.

AS MID/UPR WINDS SLACKEN OFF LATER TNGT AND SATURDAY...AND DEEP UPR
TROUGH BECOMES CENTERED OVER THE STATE...SLOW MOVING (BUT MAINLY
AFTERNOON) SHRA AND TSRA WILL CONTINUE RIGHT THROUGH THE WEEKEND.

BASIN AVG QPF FROM THIS EVENING THROUGH MIDNIGHT SAT NIGHT WILL
RANGE FROM 1.5 TO 2.5 INCHES ACROSS THE SUSQ VALLEY...TO BETWEEN 0.5
AND 1.0" ACROSS THE NW THIRD OF OUR CWFA. RIGHT NOW...3-6 HR FFG
VALUES ARE WELL ABOVE THESE VALUES...SO WILL HOLD OFF ON A FLASH
FLOOD WATCH. LATER SHIFTS WILL NEED TO KEEP A CLOSE EYE ON THE SERN
AND SRN TIER ZONES FOR THE POTENTIAL OF TRAINING...SLOWLY NE MOVING
CONVECTION SAT AND SAT NIGHT.

WITH LIGHT WINDS...PLENTY OF LLVL MOISTURE...AND SOME BREAKS IN THE
CLOUDS TNGT AND SAT NIGHT...FOG WILL BECOME A SIGNIF WEATHER
FACTOR.

WILL BE OPTIMISTIC...ATLEAST WITH RESPECT TO HIGH TEMPS OVER THE
WEEKEND...AND SALVAGE AFTERNOON READINGS IN THE L/M 70S ACROSS THE
CENTRAL AND SE COUNTIES. ATLEAST SOME SUNSHINE DURING THE MIDDAY
HOURS SHOULD PREVENT HI TEMPS FROM REMAINING IN THE 60S IN THESE
AREAS.

.CTP...NONE.

LAMBERT/SEILHAMER

In the hours before

Special weather statement, Jul 14, 11:40 AM EDT, 5 hours 25 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-142200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1140 AM EDT FRI JUL 14 2000

...THERE IS MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WESTERN PENNSYLVANIA...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY THIS
AFTERNOON THROUGH THIS EVENING...

...LOCALLY HEAVY RAINFALL IS ALSO LIKELY TONIGHT THROUGH SATURDAY...

A COLD FRONT MOVING SOUTHEAST FROM THE GREAT LAKES REGION WILL
TRIGGER NUMEROUS THUNDERSTORMS ACROSS CENTRAL PENNSYLVANIA THIS
AFTERNOON AND THIS EVENING. A FEW THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING LOCALIZED WIND GUSTS AROUND OR OVER 60 MPH...OR
LARGE HAIL.

A LINE OF THUNDERSTORMS IS EXPECTED TO INTENSIFY EARLY THIS
AFTERNOON ACROSS EXTREME NORTHWEST PENNSYLVANIA...ALONG THE LEADING
EDGE OF THE LAKE ERIE BREEZE. THESE STORMS WILL THEN MOVE STEADILY
SOUTHEASTWARD AND AFFECT THE CENTRAL THIRD OF THE STATE DURING THE
MID AND LATE AFTERNOON.

THROUGHOUT THE SUSQUEHANNA VALLEY...THE STRONGER THUNDERSTORMS WILL
FORM...OR MOVE INTO THE REGION FROM THE NORTHWEST LATER THIS
AFTERNOON...AND LIKELY CONTINUE THROUGH THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE IN MANY AREAS THROUGH
TONIGHT...WITH LOCALIZED HEAVY RAINFALL LIKELY. HOWEVER...THE RISK
OF STRONG WINDS OR LARGE HAIL WILL DECREASE AFTER MIDNIGHT.

SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY SATURDAY THROUGH
SATURDAY NIGHT...WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN
CONTINUING...ESPECIALLY ACROSS THE SUSQUEHANNA VALLEY AND SOUTH
CENTRAL PENNSYLVANIA.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS
EVENING.

LAMBERT
Special weather statement, Jul 14, 4:05 PM EDT, 1 hour before
PAZ017-024-025-033-034-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT FRI JUL 14 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
LAUREL MOUNTAINS...

A LONG LINE OF THUNDERSTORMS HAS FLARED UP ALONG A COLD FRONT
ADVANCING THROUGH WESTERN PENNSYLVANIA. THERE IS A RISK OF SEVERE
WEATHER LATE THIS AFTERNOON AND THIS EVENING OVER SOUTHWESTERN
PENNSYLVANIA.  THEREFORE...A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR A PART OF CENTRAL PENNSYLVANIA AND WILL BE VALID THROUGH
10 PM.  THE WATCH COVERS THE FOLLOWING 5 COUNTIES IN THE LAUREL
MOUNTAIN REGION:

BLAIR...BEDFORD...CAMBRIA...CLEARFIELD AND SOMERSET COUNTIES.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF
YOU ARE IN OR CLOSE TO THE WATCH AREA...KEEP A CLOSE EYE ON THE
WEATHER CONDITIONS IN YOUR AREA...AND TAKE COVER SHOULD THREATENING
WEATHER APPROACH OR A WARNING BE ISSUED FOR YOUR LOCATION.

LISTEN TO THIS STATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS
CONCERNING THIS SEVERE WEATHER SITUATION.

DANGELO
Special weather statement, Jul 14, 4:55 PM EDT, 10 minutes before
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 PM EDT FRI JUL 14 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR MOST OF
CENTRAL PENNSYLVANIA...

AN AREA OF THUNDERSTORMS HAS DEVELOPED IN THE CENTRAL PART OF THE
STATE...AHEAD OF A COLD FRONT ADVANCING FROM THE NORTHWEST. THERE
IS A RISK OF SEVERE WEATHER THIS EVENING OVER MOST OF PENNSYLVANIA.
THEREFORE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF
CENTRAL PENNSYLVANIA AND WILL BE VALID THROUGH 10 PM.  THE WATCH
COVERS THE FOLLOWING COUNTIES IN THE CENTRAL PENNSYLVANIA:

ADAMS...BLAIR...BEDFORD...CAMBRIA...CLEARFIELD...CUMBERLAND...
CENTRE...CLINTON...COLUMBIA...DAUPHIN...FRANKLIN...FULTON...
HUNTINGDON...JUNIATA...LANCASTER...LEBANON...LYCOMING...MIFFLIN...
MONTOUR...NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...
SULLIVAN...UNION...AND YORK.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF
YOU ARE IN OR CLOSE TO THE WATCH AREA...KEEP A CLOSE EYE ON THE
WEATHER CONDITIONS IN YOUR AREA...AND TAKE COVER SHOULD THREATENING
WEATHER APPROACH OR A WARNING BE ISSUED FOR YOUR LOCATION.

LISTEN TO THIS STATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS
CONCERNING THIS SEVERE WEATHER SITUATION.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:11 PM EDTSevere Thunderstorm WarningCTPClearfield64 min
Jul 14, 2:34 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton56 min
Jul 14, 4:49 PM EDTSevere Thunderstorm WarningCTPLancaster56 min
Jul 14, 4:57 PM EDTSevere Thunderstorm WarningCTPSnyder63 min
Jul 14, 6:09 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Jul 14, 6:10 PM EDTSevere Thunderstorm WarningCTPLancaster, York50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.